Format

Send to

Choose Destination
Ann Pharmacother. 2007 Dec;41(12):2002-7. Epub 2007 Oct 23.

Pathopharmacology of excessive hemorrhage in mifepristone abortions.

Author information

1
Department of Molecular Pharmacology (Box GB3), Warren Alpert Medical School, Brown University, Providence, RI 02912, USA. Ralph_Miech@brown.edu

Abstract

OBJECTIVE:

To explain a pathopharmacologic mechanism that initiates an increase in hemorrhage following medical abortions with mifepristone.

DATA SOURCES:

MEDLINE, PubMed, and Google Scholar databases were searched (1990-July 2007). Key search terms were mifepristone, RU486, medical abortion hemorrhage, bleeding, inflammation, innate immune system, phagocytes, macrocytes, cytokines, interleukins, and nitric oxide.

STUDY SELECTION AND DATA EXTRACTION:

All articles identified from the data sources were evaluated and all information deemed relevant was included for the information related to the development of the understanding of the pathopharmacology of mifepristone as the initiating cause of increased hemorrhage in medical abortions. Mifepristone's blockade of glucocorticoid receptors, prolonged generation of nitric oxide (NO), and postabortion vasodilatation of uterine vasculature by NO that favors excessive hemorrhage were the criteria used to determine whether information was relevant for inclusion.

DATA SYNTHESIS:

Inescapable bacterial contamination of the decidua accompanies spontaneous, surgical, and mifepristone abortions and is routinely overcome by activation of the innate immune system. The combination of the induction of NO synthase (NOS) and local production of NO is one of the key features of the activation of the innate immune system's phagocytes. NO is a potent vasodilator and is associated with menstrual menorrhagia. Glucocorticoids prevent the overproduction of NOS and NO and thereby contribute to the control of hemorrhage in the postabortion phase.

CONCLUSIONS:

Blockade of the glucocorticoid receptors by mifepristone can result in an excess of NO that is theorized to be the cause of excessive hemorrhage seen in mifepristone abortions.

PMID:
17956963
DOI:
10.1345/aph.1K351
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center